MAUDE Adverse Event Report: K2M, INC. NON-TAPERED TORQUE DRIVER; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. NON-TAPERED TORQUE DRIVER; SIZE 10; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 201-90133
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2022
Type of Reportable Event Malfunction
Event or Problem Description
A company representative reported that a pyrenees size 10 tapered driver would not hold the screws and two pyrenees sized 10 non-tapered torque drivers had deformed threading.The procedure was completed successfully with no surgical delay and no adverse consequence to the patient.This report captures the second of two pyrenees sized 10 non-tapered torque drivers.
 
Additional Manufacturer Narrative
Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Visual inspection was performed and confirmed tip deformation.Rotational deformation is observed on the entire hexalobe.Functional inspection confirms screws do not sit flush on driver tip and can disengage.The field representative reported that the surgeon has a high volume of cases and it is calculated that these devices see 1250 to 3750 uses per year (2 or 3 level fusion cases, 2 or 3 cases/day, 2 or 3 days/week).It was also reported that the surgeon uses the torque limiting handle but will torque until it almost breaks and then back off; they continue to do this multiple times.Complaint history was reviewed and similar complaints for this lot number were identified.Device stg was reviewed: after all the smartlock bone screws have been secured, utilize the torque limiting handle in conjunction with the torque limiting hexalobe shaft for final tightening of the bone screws.The torque limiting screwdriver is designed to provide a locking torque of 20 in-lbs (2.3 nm) and help ensure the smartlock technology is fully engaged and not over tightened.The anti-torque instrument is available for both pyrenees constrained and translational.This instrument docks onto the plate and is used as an anti-torque device when final tightening.The most likely cause of the reported event was determined to be multifactorial.The main contributing factor was determined to be normal wear due to be the high volume of normal usage of this instrument.An additional contributing factor is most likely the technique of multiple attempts of torqueing the screws during final tightening.Although this technique is not contraindicated, it increases the number of times torsional stress is applied to the driver and may cause device to fatigue more rapidly than normal.
 
Event or Problem Description

Brand Name
NON-TAPERED TORQUE DRIVER; SIZE 10
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13446896
Report Number3004774118-2022-00044
Device Sequence Number14818323
Product Code LXH
UDI-Device Identifier10888857030244
UDI-Public10888857030244
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number201-90133
Device Lot NumberMNGJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/05/2022
Supplement Date Received by Manufacturer04/07/2022
Initial Report FDA Received Date02/03/2022
Supplement Report FDA Received Date05/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown